Alabama, 2019

Hail and Damaging Winds in Alabama, March 25, 2019

March 25, 2019 · NWS BMX · 21 events in 9 counties and zones

A strong cold front moved through central Alabama during afternoon and early evening on March 25th. Low and mid level instability increased ahead of the front, with mid level lapse rates supportive of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong cold front moved through central Alabama during afternoon and early evening on March 25th. Low and mid level instability increased ahead of the front, with mid level lapse rates supportive of large hail. Uni-directional 0-6 km bulk shear of 50-60 knots promoted the formation of discrete supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 25, 12:40 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 25, 12:40 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
140 PM CDT Mon Mar 25 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Cloudcover associated with this morning's showers has cleared
across the morning, allowing for ample heating to develop.
Temperatures in the Birmingham and Tuscaloosa areas, for example,
warmed 5-6 degrees in the past hour. A broad area of low pressure
is located over Kentucky and Tennessee with a cold front extending
southwestward to central Mississippi. One or two pre-frontal
troughs are also present across our northwest counties. Water
vapor shows multiple vorticity maxima around the base of an
upper- level trough. One vort max over middle TN has triggered
convective development in that area, with weak development
extending into far northeast MS. Another vort max is about to
cross the Mississippi River from Arkansas into Mississippi, which
should be the main trigger for convective initiation in Central
Alabama. A 60 kt mid- level streak and 95kt upper-level jet streak
on the southern flank of this feature will also move into the
area. Continued daytime heating along surface boundaries and these
upper-level features should aid convective initiation over the
next hour or so. We will be launching a special sounding to better
sample the environment. Severe potential will be very
brief/conditional across the far northwest counties, increasing
through the rest of the area.

Despite modest dew points in the mid to upper 50s and temperatures
in the low to mid 70s, cold air aloft including 500mb temperatures
dropping to -17 to -20C and 300 mb temperatures around -43C will
result in CAPE values of 1000 J/kg with low-level lapse rates of
7-8 C/km and mid-level lapse rates around 7 C/km. 50-60kts of uni-
directional 0-6km bulk shear oriented partially orthogonal to the
front will promote supercell development. Steep lapse rates/WBZ
heights around 8000 ft will be favorable for large hail
development with rotating updrafts, and the presence of 700-800
J/kg of DCAPE with inverted-V soundings will also be favorable for
pockets of damaging winds, especially where any line segments
form. Given straight hodographs and relatively high LCLs, the
tornado threat, while not completely zero given the presence of
supercells, is very low.

32/Davis

Previous short-term discussion:Today and tonight.

Two waves of showers/storms expected to impact Central Alabama
during this period. The first wave is currently tracking southeast
across northern Mississippi. Lightning activity has been fairly
active overnight despite limited low level instability. More in-
cloud flashes versus cloud-to-ground activity, which supports more
elevated storms due to strong forcing and steeper mid level lapse
rates. This activity will continue to track southeast and into
Marion and Lamar counties before sunrise. The storms will likely
be in a weakening trend as it shifts into west Alabama due to
drier air aloft and lower surface dewpoint temperatures. Expect
areal coverage of showers will shrink considerably once it reaches
the I-65 corridor.

The second wave of convection will have much greater impacts and
severe potential. This pre-frontal activity will develop during the
early afternoon during max heating, and with advection of colder air
aloft will produce steepening mid level lapse rates. Deep layer
shear will support supercell thunderstorms with vigorous updrafts
for the production of large hail and damaging winds. Unidirectional
flow will limit tornado potential. At this time, areas south of
I-59 appear to have the higher threat for severe storms. Areas
north of this corridor will be more stable due to cooling affects
of morning shower activity. The storms will shift to near the I-85
corridor by 6 pm and out of Central Alabama by 9 pm.

.LONG TERM...
Tuesday through Sunday.

A secondary shortwave will move across the region on Tuesday,
resulting in the development of an inverted surface trough. Lift
and moisture may be sufficient for isolated or scattered light
showers across the eastern part of the forecast area on Tuesday
afternoon and evening. Dry conditions should prevail for Wednesday
through Friday as high pressure becomes entrenched across the
Southeast and Mid-Atlantic states. After a relatively cool period
on Tuesday and Wednesday, locations in West Alabama should reach
the lower 70s on Thursday afternoon as height rises occur. Lower
to mid 70s will become widespread on Friday as easterly surface
winds become southerly in advance of an upstream trough. This
system should bring increasing rain chances for Saturday afternoon
into early Sunday as a front sweeps across the region.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Rain showers were affecting areas near MGM/ANB and were
approaching TOI and will continue to move east, affecting near
these sites through 19z. A break in the activity with a temporary
period of fair skies are expected through 20z except northwest
where convective initiation is expected to begin toward that time
and develop further east with time due to steepening lapse rates
through the afternoon and evening as an upper low aloft approaches
from the northwest.

Hail, gusty winds and frequent lightning will be the primary
concerns with the more vigorous convection and the risk will shift
east with time as conditions gradually improve from west to east
from generally 22z west to 02z east.

The upper low will move across the area tomorrow and conditions
will support low clouds this evening and through midday Tuesday.
Expect gradually improving ceiling heights toward the end of the
forecast period.

05

&&

.FIRE WEATHER...

Showers and storms are likely today as a cold front moves through
the forecast area. Some thunderstorms may be strong during the
afternoon and evening ahead of the front. Cooler and drier
conditions are expected on Tuesday and Wednesday. There are no
fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  60  41  64  38 /  30  10  10   0   0
Anniston    49  61  42  65  39 /  40  20  10   0   0
Birmingham  48  62  43  67  43 /  20  10  10   0   0
Tuscaloosa  49  64  42  69  43 /  20  10   0   0   0
Calera      49  61  43  66  41 /  20  10  10   0   0
Auburn      50  62  42  64  40 /  60  30  20   0   0
Montgomery  52  65  45  68  40 /  60  20  10   0   0
Troy        51  64  44  67  40 /  60  20  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 25, 3:04 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
404 PM CDT Mon Mar 25 2019

ALZ011>015-017>050-270015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
404 PM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible through 9 PM. The storms could produce
hail up to the size of ping pong balls and damaging winds up to 60
mph. The threat area is across much of Central Alabama generally
along, east, and southeast of an Ethelsville to Jasper line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

08

In the hours before

Special weather statement, Mar 25, 3:09 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
409 PM CDT MON MAR 25 2019

ALZ025-252145-
Shelby AL-
409 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meadowbrook, or near Chelsea, moving east at 40 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Hoover, Pelham, Chelsea, Wilsonville, Indian Springs Village,
Vincent, Harpersville, Westover, Highland Lakes, Oak Mountain State
Park, Fowler Lake, Oak Mountain Amphitheater, Greystone, Meadowbrook,
Mount Laurel, Brook Highland, Lake Purdy, Hoover Veterans Park and
Shoal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3344 8638 3328 8639 3327 8641 3328 8643
      3326 8642 3325 8643 3332 8680 3337 8679
      3337 8678 3339 8678 3339 8676 3342 8675
      3342 8672 3343 8672 3343 8670 3345 8669
TIME...MOT...LOC 2108Z 276DEG 33KT 3337 8671

25/Owen
Local storm report, Mar 25, 3:12 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT MON MAR 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 NE RIVERCHASE         33.36N 86.80W
03/25/2019  E0.25 INCH       SHELBY             AL   PUBLIC

&&

MAL
Special weather statement, Mar 25, 3:13 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT MON MAR 25 2019

ALZ024-252145-
Jefferson AL-
413 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, or 7 miles west of Hueytown, moving east at 40 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant
Grove, Midfield, Brighton, Lipscomb, Sylvan Springs, Splash
Adventure, Concord, Birmingham Fairgounds, McDonald Chapel and
Dolomite.

LAT...LON 3344 8722 3356 8715 3349 8684 3332 8692
TIME...MOT...LOC 2113Z 289DEG 33KT 3348 8712

25/Owen
Special weather statement, Mar 25, 3:14 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
414 PM CDT MON MAR 25 2019

ALZ027-028-252145-
Clay AL-Talladega AL-
414 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TALLADEGA AND
CENTRAL CLAY COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winterboro, or 10 miles northeast of Sylacauga, moving east at 40
mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Ashland, Winterboro and Chandler Springs.

LAT...LON 3324 8620 3333 8620 3338 8586 3321 8587
TIME...MOT...LOC 2114Z 267DEG 33KT 3329 8615

25/Owen
Special weather statement, Mar 25, 3:16 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
416 PM CDT MON MAR 25 2019

ALZ031-032-252145-
Greene AL-Hale AL-
416 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE AND NORTHWESTERN
HALE COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Allison, or near Eutaw, moving east at 45 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Eutaw, Forkland, Akron, Boligee, Allison, Walden Quarters,
Sawyerville, Wedgeworth, Evansville, New Mount Hebron, Selden Lock
And Dam, Eutaw Municipal Airport, Clinton, I 20 Rest Area Near Eutaw
and Harper Hill.

LAT...LON 3299 8804 3287 8760 3263 8781 3279 8807
      3281 8807 3280 8809 3283 8813
TIME...MOT...LOC 2115Z 292DEG 39KT 3287 8800

25/Owen
Special weather statement, Mar 25, 3:19 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
419 PM CDT MON MAR 25 2019

ALZ034-252145-
Bibb AL-
419 PM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centreville, moving east at 30 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Brent, Centreville, Talladega National Forest, Eoline, Ashby, West
Centreville, Trio, Six Mile and Bibb County Airport.

LAT...LON 3310 8719 3303 8688 3300 8688 3286 8696
      3299 8725
TIME...MOT...LOC 2119Z 291DEG 28KT 3302 8716

25/Owen

The radar

The Birmingham radar (KBMX), 103 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Hale

When
March 25, 3:21 PM CST
Where
Hale County, 2.38 mi SSW of Wedgeworth
Measured
1.25 in hail
Reported by
Public
Coordinates
32.770, -87.770

Thunderstorm Wind, Bibb

When
March 25, 3:32 PM CST
Where
Bibb County, 2.07 mi S of Six Mile
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.990, -87.000

Several trees uprooted and power lines downed.

Hail, Hale

When
March 25, 3:40 PM CST
Where
Hale County, 3.55 mi W of Evansville
Measured
0.88 in hail
Reported by
Public
Coordinates
32.820, -87.810

Hail, Talladega

When
March 25, 3:43 PM CST
Where
Talladega County, Childersburg
Measured
1 in hail
Reported by
Public
Coordinates
33.270, -86.370

Large hail covering the ground in the city of Childersburg.

Hail, Talladega

When
March 25, 3:45 PM CST
Where
Talladega County, 2.07 mi S of Kymulga
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.300, -86.300

Large hail covering the ground along Highway 76 east of Childersburg.

Hail, Talladega

When
March 25, 3:47 PM CST
Where
Talladega County, 1.5 mi NNW of Sycamore
Measured
1 in hail
Reported by
Public
Coordinates
33.270, -86.210

Hail, Hale

When
March 25, 3:55 PM CST
Where
Hale County, 4.87 mi N of Greensboro
Measured
1 in hail
Reported by
Public
Coordinates
32.770, -87.590

Thunderstorm Wind, Chilton

When
March 25, 4:09 PM CST
Where
Chilton County, Clanton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.830, -86.650

Several trees uprooted and large section of a roof torn off a building in downtown Clanton.

Thunderstorm Wind, Chilton

When
March 25, 4:18 PM CST
Where
Chilton County, 1.35 mi ENE of Verbena
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.760, -86.500

Several trees uprooted around the town of Verbena.

Thunderstorm Wind, Hale

When
March 25, 4:29 PM CST
Where
Hale County, 0.58 mi W of Gallion
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.500, -87.710

Several trees uprooted in the town of Gallion.

Hail, Chilton

When
March 25, 4:31 PM CST
Where
Chilton County, 0.58 mi E of Pletcher
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.700, -86.790

Quarter sized hail along Highway 82.

Thunderstorm Wind, Elmore

When
March 25, 4:34 PM CST
Where
Elmore County, 0.58 mi W of Titus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.720, -86.330

Several trees uprooted along County Road 29.

Hail, Elmore

When
March 25, 4:36 PM CST
Where
Elmore County, Titus
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -86.320

Thunderstorm Wind, Elmore

When
March 25, 4:50 PM CST
Where
Elmore County, 1.16 mi W of Central Evans Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.700, -86.150

Several trees uprooted along Bradley Road.

Thunderstorm Wind, Dallas

When
March 25, 4:54 PM CST
Where
Dallas County, 5.65 mi NNW of Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -86.930

Several trees uprooted along County Road 84.

Thunderstorm Wind, Dallas

When
March 25, 5:02 PM CST
Where
Dallas County, 4.1 mi NNW of Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.521, -86.916

Several trees uprooted along County Road 264.

Hail, Sumter

When
March 25, 5:02 PM CST
Where
Sumter County, 4.84 mi S of Siloam
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.360, -88.270

Thunderstorm Wind, Tallapoosa

When
March 25, 5:13 PM CST
Where
Tallapoosa County, 4.3 mi WNW of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.670, -85.870

Several trees uprooted.

Thunderstorm Wind, Dallas

When
March 25, 5:33 PM CST
Where
Dallas County, 0.57 mi NW of Sadis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.286, -86.987

Several trees uprooted near the intersection of Highway 41 and County Road 30.

Hail, Macon

When
March 25, 5:33 PM CST
Where
Macon County, 0.54 mi S of Notasulga
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.562, -85.671

Thunderstorm Wind, Dallas

When
March 25, 5:35 PM CST
Where
Dallas County, 2.82 mi SSW of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.290, -86.890

Several trees uprooted along County Road 7.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815076, 815077, 815078, 815080, 815081, 815083, 815082, 815084, 815085, 815086, 815087, 815088, 815089, 815090, 815091, 815092, 815093, 815094, 815095, 815096, 815097.